Four years ago, the report of a review of all major studies of the incidence of adverse drug reactions (ADRs) in hospitalised patients (JAMA, 1998, 279: 1200-5) made for sober reading. According to the results, fatal drug reactions to prescribed drugs are the fourth leading cause of death in the US.
But this and all other data on drug reactions only cover reactions to drugs and interactions between drugs.
What is usually overlooked - but which is every bit as dangerous - are the interactions between drugs and certain foods. Indeed, at the forum 'Nutrition Today', held in Stuttgart in 2000, evidence was presented that some 315 drugs interact with a wide variety of foods.
Foods rich in tyramine combined with the monoamine oxidase inhibitors phenelzine (Nardil), isocarboxazid, tranylcypromine (Parnate) and moclobemide (Manerix) can bring on a dangerous rise in blood pressure, resulting in coma and fatal cerebral haemorrhage (Janicek PG et al., Principles of Psychopharmacotherapy, 2nd edn, Philadelphia: Lippincott, Williams & Wilkins, 1997).
Tyramine-rich foods include chocolate, yeast (as in Marmite, Oxo, Bovril, draught beer, champagne and other fermented drinks), broad beans, salted, pickled or smoked fish, game meats, cheese, overripe fruit or food that is stale or 'going off', soy beans, tofu and soy sauce (British National Formulary, 40, September 2000, p 190).
The nightshade family of foods (aubergine, tomato, potato, chilli, paprika and sweet peppers) delay recovery from anaesthesia, and should be avoided for four days before surgery (Anaesthesiology, 2000, 93: 2510-9).
One of the most worrying interactions concerns the tetracycline group of antibiotics (often prescribed for prolonged periods to teenagers for the treatment of acne). These drugs interact with the calcium in milk products and with calcium-containing nutritional supplements, as well as with calcium-fortified foods (such as calcium-fortified juices, soya milk, etc).
Charbroiled chicken, meat or fish shortens the duration of effectiveness of the anticoagulant warfarin and anti-asthmatic drugs such as theophylline.
Grapefruit juice can dramatically increase blood levels of the calcium antagonist felodipine, and also increases the blood concentrations of drugs such as the oestrogen in hormone replacement therapy (HRT), some barbiturates like the benzodiazepines and buspirone, the immunosuppressant cyclosporin and protease inhibitors like saquinavir. In the case of simvastatin, grapefruit juice increases the blood levels of that drug ninefold (Lilja JJ, Neuvonen PJ, Grapefruit juice-simvastatin interaction: effect on serum concentrations of simvastatin, simvastatin acid and HMG-CoA reductase inhibitors, Clin Pharmacol Ther, 1998; 64: 477-83).
Coffee, cola, tea or chocolate intake while taking the antidepressant fluvoxamine maleate can lead to caffeine poisoning (Pharmacogenetics, 1996; 6: 3213-22).
Patients taking the antipsychotic drug clozapine, used for schizophrenia, need to know that if they intend to give up smoking, nicotine withdrawal will lead to markedly raised blood levels of the drug and, in some cases, can bring on seizures (Eur Neuropsychopharmacol, 1999; 9: 301-9).
Watercress has been shown to cause a 56 per cent increase in blood levels of the muscle relaxant chlorzoxazone (Clin Pharmacol Ther, 1998; 64: 2144-9).
Guar gum (a thickener frequently found in processed foods, particularly sauces and salad dressings) can inhibit the absorption of glucophage, a commonly used antidiabetic (Graedon J, Graedon T, Graedons' Guide to Drug and Food Interactions, online document at www.healthcentral.com, Graedon Enterprises, 1998; 1-6).
If you are taking a drug and know something about that drug, you cannot assume that the same applies to a closely related drug. For instance, the protease inhibitor saquinavir, taken with a high-fat diet, increases its resorbability by 30 per cent. Yet, the same fat-rich diet will reduce the blood concentrations of indinavir, a similar drug, by 84 per cent (Infect Med, 1998; 15: 836-9, 873).
So, how much of such information as this does a practitioner of natural medicine need to know when prescribing a remedial diet to someone who is already taking a drug? According to the judgement in a recent case (Shakoor vs Situ, judgement delivered 5 May 2000, Queen's Bench Division:  4 A11 ER 181], the onus is on the practitioner to ensure that there will be no side-effects from the diet he has prescribed. This would include any interactions with drugs.
The practitioner is expected to make a search through the literature or subscribe to an association that will do the search for him. This has now become binding British case law. It applies not only to naturopaths, but herbalists, nutritionist and even health shop advisors who offer advice on their products because all of these remedies also have the potential to interact with foods.
The British National Formulary lists the ADRs relating to all prescription medicines and some over-the-counter drugs via its website at www.bnf.org. Every practitioner of natural medicine would do well to be familiar with it.
Harald Gaier is a registered homoeopath, naturopath and osteopath.